Maryland, 2023Rip Current in Maryland, May 6, 2023
May 6, 2023 · NWS AKQ · 1 event in 1 county or zone
A man died while swimming at Ocean City due to a rip current.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man died while swimming at Ocean City due to a rip current.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 6, 2:20 PM EST, 8 minutes earlier.
Area forecast discussion, May 6, 2:20 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
320 PM EDT Sat May 6 2023
.SYNOPSIS...
High pressure moves offshore tonight. A gradual warming trend
is expected into early next week. An active pattern develops
from Sunday through Tuesday with afternoon and evening showers
and thunderstorms possible each day. A cold front crosses the
area Tuesday into Tuesday night, with cooler weather expected on
Wednesday and Thursday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 120 PM EDT Saturday...
NW flow aloft continues over the Mid-Atlantic between a trough
off the coast of Nova Scotia and a ridge from the Gulf coast-
Great Lakes-Hudson Bay. Dry/pleasant wx prevails early this
afternoon with temperatures mainly in the lower 70s and dew
points in the 40s with sfc high pressure over the eastern
portion of the area. Skies are partly cloudy with SCT cumulus.
The surface high moves offshore tonight and light southerly
flow is expected to develop by early Sun AM. Remaining dry with
partly cloudy to mostly clear skies and lows in the lower to
mid 50s. Upper 40s are possible across N/NW portions of the area
(generally from LKU-SBY).
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
As of 315 PM EDT Saturday...
High pressure remains centered off the SE CONUS coast into early
next week with continued NW flow aloft. This will allow for a
warming trend with highs in the upper 70s to lower 80s Sun and mid
80s Mon. Dry wx will prevail through early Sun aftn. A shortwave
quickly crosses the area from mid aftn-early evening. CAMs are now
in very good agreement that showers and isolated tstms will push
from NW to SE between 2 and 8 PM Sunday. MLCAPE values will only be
on the order of a few hundred J/kg with dew points recovering into
the mid 50s-60F. Am fairly confident that precipitation will fall
west of I-95, but uncertainty increases closer to the coast as the
convection is progged to weaken as it pushes E of I-95 early Sun
evening. While severe wx is not expected (and we are not outlooked
by SPC), localized 40-45 mph gusts are possible west of I-95 Sun
aftn with the strongest storms. Raised PoPs to 60-70% from the
central VA Piedmont to wrn portions of the RIC Metro, and maintained
chc PoPs elsewhere. Scattered showers/isolated tstms (PoPs 20-40%)
are possible near the coast through 06z/2 AM Monday before pcpn
moves offshore by late Sun night.
Additional shortwave(s) move through Mon with PoPs increasing during
the afternoon and evening (50-60%) for both showers and tstms.
However, with quite a bit of upstream convection expected (and the
fact that these setups with NW flow aloft are always difficult to
time), confidence is low in both timing and coverage of convection.
Regardless, there is a non-zero severe threat with any aftn/evening
convection that does form on Monday with decent NW flow aloft,
temperatures in the 80s, and dew points recovering into the mid 60s.
Shower/tstm coverage decreases Mon night. A low pressure system
tracks over the area (or just to our south) Tuesday afternoon-
evening. This feature will drag a cold front through the area Tue
into Tue night. Showers/tstms are likely during the aftn/evening
with PoPs ~60%. Like Monday, there is still some uncertainty
regarding specifics (but will have to watch for potential severe wx
especially south of I-64).
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 315 PM EDT Saturday...
Dry wx returns late this week as high pressure gradually builds over
the area. Mostly cloudy/cooler on Wed (highs in the 70s) with
isolated to widely scattered showers. Mostly sunny/dry on Thursday
with highs in the 70s. Lows Wed night/Thu night in the 50s. Warmer
on Fri with highs in the upper 70s-lower 80s. Low (15-30%) chances
for diurnally driven showers/tstms return this weekend with highs
mainly in the 80s and lows in the 60s.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 120 PM EDT Saturday...
VFR conditions prevail through the 18z TAF period. SCT CU
diminishes this evening with clear skies (outside of high
clouds) expected through much of the remainder of the period.
Winds are light/variable inland with 5-10 kt E-NE winds near the
coast. There is an outside chc of patchy fog at SBY again
tonight, but not confident enough to include this in the TAF
attm. Winds become S-SW at 5-10 kt on Sunday. Showers and
isolated tstms are possible (highest PoPs at RIC/PHF/ORF) from
19-23z Sun. Brief flight restrictions (and localized 25-35 kt
wind gusts) are possible in the strongest storms.
Outlook: Showers and thunderstorms are possible again on
Mon/Tue, which could lead to localized periods of flight
restrictions.
&&
.MARINE...
As of 315 PM EDT Saturday...
Sub-SCA conditions are expected to continue through this weekend
into early next week.
This afternoon, ~1025mb high pressure is centered over the local
waters. Winds are remain light and variable with some locally higher
sea breezes (~10 knots) near the immediate coast. High pressure
slides further offshore as we head through tonight and
tomorrow, which will allow for winds to become S to SW and
increase to ~10 to 15 knots. A weak pre-frontal trough develops
tomorrow, with a better shower or storm chances late in the day
both tomorrow and Monday.
Low pressure passes over/just N of the local waters Tuesday, with a
backdoor cold front dropping across the area behind it later Tue
into Tue night with a brief surge of NNE winds expected. As the low
moves farther offshore on Wed and high pressure builds into New
England, the pressure gradient tightens with increasing NE
winds Wed afternoon into Wed night, especially for ocean coastal
waters. A brief period of Small Craft winds are possible over
the coastal waters, as well as the lower James, Currituck Sound,
and the lower Chesapeake Bay.
&&
.TIDES/COASTAL FLOODING...
As of 315 PM EDT Saturday...
An elevated astronomical tide in combination with light winds and
building easterly swell will allow for tidal sites to approach low-
end action stage over the next couple of tidal cycles. Spotty
coastal flooding is possible as well, with main area of concern
around Bishop's Head, MD which will approach minor flood stage, with
the (astronomically higher) tide cycle late tonight/early Sunday
morning and again (though levels likely lower) Monday morning.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...RMM
NEAR TERM...ERI
SHORT TERM...ERI/RMM
LONG TERM...ERI/RMM
AVIATION...ERI
MARINE...AJB
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, May 6, 2:22 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
322 PM EDT Sat May 6 2023
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-071930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
322 PM EDT Sat May 6 2023
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Maryland Beaches
- When
- May 6, 2:28 PM EST
- Where
- Maryland Beaches forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 38.217, -75.297 (the zone’s center; the record gives no point)
A man died while swimming at Ocean City due to a rip current.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, May 6, 20231 death · 1 event
- Tornadoes and Hail in Missouri, May 6 to 8, 2023EF2 · 46 events
- Hail in Nebraska, May 6 to 7, 2023$2.3 million · 2.5 in hail · 15 events
- Tornado and Damaging Winds in Louisiana, May 6 to 10, 20231 injured · $56,000 · EF1 · 3 events
- Hail and Damaging Wind in Indiana, May 6 to 7, 2023$150,000 · 3 in hail · 12 events
- Damaging Winds in Louisiana, May 6, 20231 injured · $56,000 · 56 kt wind · 21 events
- Tornado and Hail in Iowa, May 6 to 7, 2023EF1 · 35 events
- Flash Flood and Hail in Texas, May 6, 20233.25 in hail · 45 events
- Tornado and Flash Flooding in Texas, May 6 to 8, 2023$40,000 · EF0 · 9 events
- Flash Flood and Hail in Texas, May 6, 2023$20,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Illinois, May 6 to 7, 2023$6,000 · 1 in hail · 18 events
- Tornadoes and Hail in Minnesota, May 6, 2023$15,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102408.